Alert archive / Oregon / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 19, 2023, 5:10 PM PDT for Jefferson County, Wasco County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2023, 5:10 PM PDT (00:10 UTC)
- Expired
- May 19, 2023, 8:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, OR, Wasco County, OR
The radar
The Portland,OR radar (KRTX), 138 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
218
WGUS56 KPDT 200010
FFWPDT
ORC031-065-200300-
/O.NEW.KPDT.FF.W.0002.230520T0010Z-230520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
510 PM PDT Fri May 19 2023
The National Weather Service in Pendleton has issued a
* Flash Flood Warning for...
Northwestern Jefferson County in central Oregon...
Southwestern Wasco County in north central Oregon...
* Until 800 PM PDT.
* At 510 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the eastern Lionshead . The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southwestern Warm Springs Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4483 12175 4487 12175 4490 12171 4492 12175
4494 12176 4494 12180 4501 12180 4502 12178
4504 12177 4499 12158 4494 12150 4487 12148
4481 12147 4468 12158 4457 12163 4462 12181
4469 12179 4473 12180 4476 12176 4480 12182
FLASH FLOOD...RADAR INDICATED
$$
BL1 follow-up statement
876
WGUS76 KPDT 200256
FFSPDT
Flash Flood Statement
National Weather Service Pendleton OR
756 PM PDT Fri May 19 2023
ORC031-065-200306-
/O.EXP.KPDT.FF.W.0002.000000T0000Z-230520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OR-Wasco OR-
756 PM PDT Fri May 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
NORTHWESTERN JEFFERSON AND SOUTHWESTERN WASCO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4483 12175 4487 12175 4490 12171 4492 12175
4494 12176 4494 12180 4501 12180 4502 12178
4504 12177 4499 12158 4494 12150 4487 12148
4481 12147 4468 12158 4457 12163 4462 12181
4469 12179 4473 12180 4476 12176 4480 12182
$$
BLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:29 PM PDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 19, 2:29 PM PDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 229 PM PDT Fri May 19 2023 .SHORT TERM...Tonight through Sunday...Thunderstorms will be the main focus of weather this evening and for the next couple of days as scattered thunderstorms are expected and some may approach severe levels. Heat will be another concern as tomorrow will be the warmest day of the current hot spell and record high temperatures are forecast in a number of locations, mainly in the Columbia Basin and adjacent valleys. This evening and tomorrow, a ridge will remain over the Pacific Northwest with the ridge axis along the Idaho border. An upper low and trough is out in the eastern Pacific and will be moving slowly towards the Pacific Northwest coast. This will keep a moist south to southwest flow over the area through tomorrow evening. This afternoon, the entire area is unstable with LIs of -2 to -5 and MUCAPE as high as 1000 to 1500 j/kg over the mountains and central Oregon. Already have thunderstorms developing in the higher terrain of the eastern mountains and southern Deschutes county. This is expected to continue and increase through the afternoon, especially in central and north central Oregon. The Storm Prediction Center (SPC) has issued a marginal risk of severe thunderstorms for central and north central Oregon with winds and hail of around 1 inch being the primary concerns. However, precipitable water is well above normal at 0.8" to 1", so the stronger storms will be capable of putting out a half inch or more in an hour. Thunderstorms will drop off rapidly in the evening and the area should be dry and quiet overnight. Lows will be relatively warm and in the mid 50s to mid 60s with lower to mid 50s in the mountains. Tomorrow will see conditions similar to today with convective parameters about the same as this afternoon though shear will be a little stronger which may provide better organization for strong to severe thunderstorms. SPC has issued a marginal threat for severe thunderstorms an even larger area, basically all areas but the northern Blue Mountains and Union and Wallowa counties. Storms will begin along the Cascades, central Oregon and the Ochoco-John Day Highlands in the early afternoon and progress northward in the late afternoon and evening. Once again, wind and hail will be the primary threats, though storms will once again be capable of putting out a half inch or so of rain. Temperatures will be in the 90s in the Columbia Basin and in the 80s elsewhere. Saturday night and Sunday the trough will be nearing the coast and the ridge will move east to the Rockies. The trough will be bringing a cold front with cooler air into the area and temperatures will be about 10 degrees cooler than Saturday. Most of the area will stabilize but Sunday afternoon will continue to see unstable conditions over the eastern mountains. Once again, SPC has a marginal chance of severe thunderstorms from Seneca northeast through the Blue Mountains and Union and Wallowa counties. Have a chance of thunderstorms over those areas with a slight chance of rain showers into the Blue Mountain Foothills. The other issue on Sunday with the cold front will be winds as the Columbia Gorge, Columbia Basin and Kittitas Valley will have west to northwest winds of 15 to 25 mph with gusts to 35 mph in the late morning and afternoon. At this point, it doesn't appear that a wind advisory will be needed, but it will be monitored for forecast changes until then. Perry/83 .LONG TERM...Sunday night through Friday...Post frontal winds gusting to 25-35 mph...locally 35-40 mph...Sunday evening will gradually decrease overnight. However, winds will be breezy for many areas Sunday night through Monday. The cold air advection at the surface will stabilize the atmosphere, but scattered thunderstorms (60% confidence) will be observed east of the Blue Mtns Sunday evening then decrease to isolated coverage overnight. Despite the breezy winds, Monday will be back to seasonal temperatures with only a few mountain showers. From Tuesday through Friday, deterministic models go completely out of alignment with the position of an upper low off the eastern Pacific and west coast. There are considerably spreads in the ensemble runs as well. This is when WPC Cluster Analysis comes in handy by providing a better feel for the synoptic pattern. All the models show a trough moving inland with the trough axis along the coastline Tuesday-Wednesday. The differences are in the details, therefore it's a challenge to forecast the weather elements with certainty. The NBM maintains a dry forecast for Tuesday and a slight chance of showers and thunderstorms over far eastern Oregon on Wednesday. The southerly flow will boost temperatures up a little during the mid week but nothing unseasonably hot. The confidence in the forecast is quite low the remainder of the extended period. Where will the trough go? A ridge will attempt to build off the eastern Pacific, pushing the trough eastward. Based on the majority of the ensembles, the trough will remain over the forecast area on Thursday keeping 20-30% PoPs in the forecast over the mountains. There are too many variations to state details for Friday--Day 7--but keeping 20-30% for the same areas on Friday along with temperatures that are near to above seasonal average is a good call. About half of the ECMWF ENS solutions push the trough east towards the Rockies while about 60% of the GEFS members keep the trough over WA/OR. Wister/85 && .AVIATION...Previous discussion...18Z TAFS...Clear skies and VFR conditions to prevail into the afternoon then thunderstorms developing late afternoon through evening over the mountains and especially central and north central Oregon with MVFR conditions possible in vicinity of thunderstorms. There will also continue to be some smoke aloft. Winds will be light less than 12kts except possible gusty winds vicinity thunderstorms. 85 && .PRELIMINARY POINT TEMPS/POPS... PDT 60 90 60 79 / 10 10 30 20 ALW 61 94 62 84 / 10 10 20 30 PSC 64 97 65 88 / 10 0 20 10 YKM 63 92 60 84 / 20 20 20 0 HRI 63 94 62 84 / 10 0 30 10 ELN 59 88 56 76 / 20 20 20 10 RDM 53 84 52 75 / 60 30 40 10 LGD 55 87 56 80 / 20 20 20 40 GCD 55 88 54 79 / 20 20 40 50 DLS 62 89 58 78 / 20 10 20 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...83 LONG TERM....85 AVIATION...85
In the hours before
Local storm report, May 19, 3:58 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 15 SE REDMOND 44.09N 120.98W
05/19/2023 E0.88 INCH CROOK OR TRAINED SPOTTER
&&Special weather statement, May 19, 4:05 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pendleton OR
405 PM PDT Fri May 19 2023
ORZ509-192330-
East Slopes of the Oregon Cascades OR-
405 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of west central
Deschutes County through 430 PM PDT...
At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Three Rivers, or 23 miles northwest of La Pine,
moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Deschutes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4392 12187 4396 12186 4400 12182 4404 12183
4409 12177 4414 12177 4411 12152 4384 12169
4391 12188
TIME...MOT...LOC 2305Z 193DEG 6KT 4393 12179
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial weather statement, May 19, 4:09 PM PDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pendleton OR
409 PM PDT Fri May 19 2023
ORZ511-192345-
Central Oregon OR-
409 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of north central
Deschutes County through 445 PM PDT...
At 409 PM PDT, Doppler radar was tracking a strong thunderstorm near
Redmond, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Redmond and Terrebonne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4444 12136 4442 12115 4438 12114 4436 12111
4439 12106 4439 12105 4437 12105 4420 12120
4424 12136
TIME...MOT...LOC 2309Z 177DEG 6KT 4427 12128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ceSpecial weather statement, May 19, 4:17 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Pendleton OR
417 PM PDT Fri May 19 2023
ORZ509-511-192345-
Central Oregon OR-East Slopes of the Oregon Cascades OR-
417 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 445 PM PDT...
At 417 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Camp Sherman, or 21 miles west of Madras, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Warm Springs Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4451 12157 4456 12170 4485 12169 4476 12131
TIME...MOT...LOC 2317Z 217DEG 20KT 4461 12157
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ceSpecial weather statement, May 19, 4:23 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Pendleton OR
423 PM PDT Fri May 19 2023
ORZ511-200000-
Central Oregon OR-
423 PM PDT Fri May 19 2023
...A strong thunderstorm will impact portions of through 500 PM
PDT...
At 423 PM PDT, Doppler radar was tracking a strong thunderstorm near
Powell Butte, or 7 miles northeast of Redmond, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Redmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4438 12115 4436 12110 4439 12107 4447 12106
4447 12112 4458 12108 4455 12099 4448 12100
4435 12105 4435 12098 4439 12097 4438 12088
4424 12106 4431 12117
TIME...MOT...LOC 2323Z 215DEG 15KT 4433 12105
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ceLocal storm report, May 19, 5:07 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
507 PM PDT FRI MAY 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 NE CULVER 44.55N 121.17W
05/19/2023 E0.50 INCH JEFFERSON OR TRAINED SPOTTER
&&The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:21 PM PDT | Severe Thunderstorm Warning | PDT | Jefferson, Wasco | 54 min |
| May 19, 6:12 PM PDT | Special Weather Statement | PDT | Wasco | 33 min |
| May 19, 6:26 PM PDT | Special Weather Statement | PDT | Hood River | 34 min |
| May 19, 6:38 PM PDT | Special Weather Statement | PDT | Wheeler | 37 min |
| May 19, 6:57 PM PDT | Special Weather Statement | PDT | Sherman | 48 min |
| May 19, 7:31 PM PDT | Special Weather Statement | PDT | Gilliam | 44 min |
| May 20, 2:41 PM PDT | Special Weather Statement | PDT | Wallowa | 34 min |
| May 20, 4:13 PM PDT | Special Weather Statement | PDT | Grant | 32 min |
| May 20, 4:46 PM PDT | Special Weather Statement | PDT | Grant | 29 min |
| May 20, 4:56 PM PDT | Special Weather Statement | PDT | Grant | 34 min |
| May 20, 4:58 PM PDT | Special Weather Statement | PDT | Deschutes | 32 min |
Nearby
Flash Flood Warnings in Oregon, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.